E-ISSN 2636-834X
 

Case Report 


Pulmonary hypertension due to lithium therapy: a case report

Görkem Karakaş Uğurlu, Sinay Önen,Semra Ulusoy Kaymak, Ali Çayköylü, Telat Keleş.

Abstract
Lithium is accepted as the gold standard for long term treatment in bipolar affective disorder. However, this specific drug has various side effects, which restrict its use such as cardiologic. To our knowledge, there is only one reported case of pulmonary hypertension due to lithium therapy in the literature.
Here we are presenting a case that developed pulmonary hypertension associated with long-term lithium treatment without any prior diagnosis of a cardiac or pulmonary disease. A 43-year-old female patient had a diagnosis of bipolar disorder. Before lithium treatment, her cardiac examination and laboratory tests were normal. After a five year regular lithium 1200 mg/day lithium and 300-600 mg/day quetiapine treatment she had palpitation. It was investigated in detail; a cardiologist diagnosed her as pulmonary hypertension. Other known causes of pulmonary hypertension were investigated and eliminated both clinically and laboratory. In these conditions pulmonary hypertension was attributed to lithium treatment and we decided to change her pharmacotherapy. During exchange, she had a manic episode. Forty-five days after lithium discontinuation, PAP was detected 30-35 mmHg in the cardiac examination. Although this patient had concurrent quetiapine medication when the pulmonary pressure decreased, lithium was discontinued but quetiapine was continued in higher doses.
Current researches about lithium focus on the behavioural and neurochemical effects of this drug. Although some authors think that a new side effect should be expected for drugs like lithium, which was in use over half a century, we have to be aware of the side effects. However, any possible new side effect of lithium has to be analyzed in detail, and, before to attribute the responsibility of a new side effect to lithium, compelling evidence is required.

Key words: lithium, pulmonary hypertension, side effect


 
ARTICLE TOOLS
Abstract
PDF Fulltext
How to cite this articleHow to cite this article
Citation Tools
Related Records
 Articles by Görkem Karakaş Uğurlu
Articles by Sinay Önen
Articles by Semra Ulusoy Kaymak
Articles by Ali Çayköylü
Articles by Telat Keleş
on Google
on Google Scholar


How to Cite this Article
Pubmed Style

Gorkem Karakaş Uğurlu, Sinay Onen,Semra Ulusoy Kaymak, Ali Caykoylu, Telat Keleş. Pulmonary hypertension due to lithium therapy: a case report. PBS. 2016; 6(1): 32-5. doi:10.5455/jmood.20140709042214


Web Style

Gorkem Karakaş Uğurlu, Sinay Onen,Semra Ulusoy Kaymak, Ali Caykoylu, Telat Keleş. Pulmonary hypertension due to lithium therapy: a case report. https://www.pbsciences.org/?mno=160634 [Access: December 15, 2023]. doi:10.5455/jmood.20140709042214


AMA (American Medical Association) Style

Gorkem Karakaş Uğurlu, Sinay Onen,Semra Ulusoy Kaymak, Ali Caykoylu, Telat Keleş. Pulmonary hypertension due to lithium therapy: a case report. PBS. 2016; 6(1): 32-5. doi:10.5455/jmood.20140709042214



Vancouver/ICMJE Style

Gorkem Karakaş Uğurlu, Sinay Onen,Semra Ulusoy Kaymak, Ali Caykoylu, Telat Keleş. Pulmonary hypertension due to lithium therapy: a case report. PBS. (2016), [cited December 15, 2023]; 6(1): 32-5. doi:10.5455/jmood.20140709042214



Harvard Style

Gorkem Karakaş Uğurlu, Sinay Onen,Semra Ulusoy Kaymak, Ali Caykoylu, Telat Keleş (2016) Pulmonary hypertension due to lithium therapy: a case report. PBS, 6 (1), 32-5. doi:10.5455/jmood.20140709042214



Turabian Style

Gorkem Karakaş Uğurlu, Sinay Onen,Semra Ulusoy Kaymak, Ali Caykoylu, Telat Keleş. 2016. Pulmonary hypertension due to lithium therapy: a case report. Psychiatry and Behavioral Sciences, 6 (1), 32-5. doi:10.5455/jmood.20140709042214



Chicago Style

Gorkem Karakaş Uğurlu, Sinay Onen,Semra Ulusoy Kaymak, Ali Caykoylu, Telat Keleş. "Pulmonary hypertension due to lithium therapy: a case report." Psychiatry and Behavioral Sciences 6 (2016), 32-5. doi:10.5455/jmood.20140709042214



MLA (The Modern Language Association) Style

Gorkem Karakaş Uğurlu, Sinay Onen,Semra Ulusoy Kaymak, Ali Caykoylu, Telat Keleş. "Pulmonary hypertension due to lithium therapy: a case report." Psychiatry and Behavioral Sciences 6.1 (2016), 32-5. Print. doi:10.5455/jmood.20140709042214



APA (American Psychological Association) Style

Gorkem Karakaş Uğurlu, Sinay Onen,Semra Ulusoy Kaymak, Ali Caykoylu, Telat Keleş (2016) Pulmonary hypertension due to lithium therapy: a case report. Psychiatry and Behavioral Sciences, 6 (1), 32-5. doi:10.5455/jmood.20140709042214